Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 389, NWS Atlanta, GA

July 4, 2008Bibb County, Jones County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 4, 2008, 7:25 PM EDT for Bibb County, Jones County, Georgia. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2008, 7:25 PM EDT (23:25 UTC)
Expired
Jul 4, 2008, 7:50 PM EDT
In force
25 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Bibb County, GA, Jones County, GA

The radar

The Robins AFB radar (KJGX), 31 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 7:25 PM EDTHAIL 0.756 Ene Macon, GAONE LARGE PINE TREE ALSO BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1392 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 042325
SVRFFC
GAC021-169-050015-
/O.NEW.KFFC.SV.W.0389.080704T2325Z-080705T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
725 PM EDT FRI JUL 4 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BIBB COUNTY IN CENTRAL GEORGIA
  SOUTH CENTRAL JONES COUNTY IN CENTRAL GEORGIA

* UNTIL 815 PM EDT

* AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR CROSS
  KEYS...MOVING NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GRISWOLDVILLE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3293 8359 3301 8347 3289 8340 3285 8350
      3284 8359 3290 8362
TIME...MOT...LOC 2325Z 242DEG 9KT 3289 8357

$$
1 follow-up statement
000 
WWUS52 KFFC 042350
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
750 PM EDT FRI JUL 4 2008

GAC021-169-050000-
/O.CAN.KFFC.SV.W.0389.000000T0000Z-080705T0015Z/
BIBB GA-JONES GA-
750 PM EDT FRI JUL 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JONES AND
NORTHEASTERN BIBB COUNTIES IS CANCELLED...

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JAMES.

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE
SEVERE WEATHER. HOWEVER...STRONG GUSTY WINDS UP TO 45 MPH...VERY
HEAVY RAIN...AND SMALL HAIL ARE STILL POSSIBLE WITH THIS STORM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3293 8359 3301 8347 3289 8340 3285 8350
      3284 8359 3290 8362
TIME...MOT...LOC 2350Z 242DEG 9KT 3292 8350

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:40 PM EDT, 45 minutes earlier.

Area forecast discussion, Jul 4, 6:40 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
640 PM EDT FRI JUL 4 2008

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
LATEST SURFACE ANALYSIS SHOWS A WEAK FRONTAL BOUNDARY STALLED
ACROSS KY-VA. IN THE UPPER LEVELS...A LONG-WAVE TROUGH HAS BECOME
ENTRENCHED ACROSS THE EASTERN THIRD OF THE COUNTRY WITH A SERIES
OF UPPER DISTURBANCES PROGGED TO TRAVERSE THE BASE OVER THE WEEKEND.
MODELS AGREE THE FRONTAL BOUNDARY WILL STALL NORTH OF THE STATE...
WITH A DEEP MOIST AND UNSTABLE AIRMASS EXPECTED TO PERSIST OVER
GEORGIA. THE UPPER DISTURBANCES WILL WARRANT HOLDING ONTO AN
ISOLATED SHOWER/TSTM OVERNIGHT FOR AT LEAST THE NORTHERN THIRD OF
THE STATE. HOWEVER...EXPECT THE GREATER CHANCE AND COVERAGE OF
TSTMS TO BE DURING DAYTIME HEATING BOTH SATURDAY AND SUNDAY.
ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...MODERATE INSTABILITIES OF
2000-3000 CAPES AND -3 TO -5 LIS SUGGEST ISOLATED TO SCATTERED
PULSE STRONG STORMS ARE LIKELY...WITH A FEW POSSIBLY REACHING
SEVERE LIMITS DURING MAX HEATING. THE MAIN THREAT FROM AFTERNOON
AND EVENING TSTMS WOULD BE CLOUD-TO-GROUND LIGHTNING... STRONG
DOWN-BURST WINDS AND POSSIBLY SOME PEA TO NICKEL SIZE HAIL.
OTHERWISE...HAVE LEANED TOWARD THE WARMER LOWS AND COOLER HIGHS
THROUGH THE SHORT TERM.

.LONG TERM /MONDAY THROUGH FRIDAY/...
A WARM MOIST AND UNSTABLE AIRMASS WILL REMAIN IN-PLACE...RESULTING
IN DIURNALLY DRIVEN...SCATTERED SUMMERTIME CONVECTION EACH AFTERNOON
AND EVENING THROUGH THE EXTENDED. CURRENT FORECAST HAS GOOD HANDLE
ON THINGS...SO NO CHANGES EXPECTED AT THIS TIME. SEASONAL
TEMPERATURES WILL PREVAIL WITH HIGHS NEAR 90 AND LOWS NEAR 70.

&&

.FIRE WEATHER...
NO CONCERNS AS A MOIST SOUTHERLY WIND FLOW PERSIST...WITH
AFTERNOON RH LEVELS WELL ABOVE CRITICAL LEVELS THROUGH AT LEAST
MID NEXT WEEK. EXPECT SCATTERED CONVECTION EACH AFTERNOON AND
EVENING.

&&

.AVIATION...ISOLATED THUNDERSTORMS SHOULD BEGIN TO DIMINISH AFTER
00Z. CUMULUS SHOULD ALSO DISSIPATE...LEAVING ONLY MID/HIGH CLOUDS
OVERNIGHT. SOUTHWEST WINDS DIMINISHING TO LIGHT AND VARIABLE AFTER
00Z. VISIBILITY UNRESTRICTED EXCEPT LOCALLY 3 TO 5SM IN FOG/HAZE 09Z
TO 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  89  66  89  68 /  20  50  30  50  30
ATLANTA         70  87  69  87  69 /  20  40  30  40  30
BLAIRSVILLE     65  79  59  83  62 /  30  50  20  30  20
CARTERSVILLE    69  87  65  89  65 /  30  50  20  40  20
COLUMBUS        72  91  71  91  71 /  20  40  30  50  30
GAINESVILLE     69  84  66  87  68 /  20  50  30  40  20
MACON           71  92  69  92  71 /  20  40  30  50  30
ROME            69  88  66  91  66 /  30  50  20  30  20
PEACHTREE CITY  67  88  66  87  66 /  20  40  30  40  30
VIDALIA         73  92  72  91  71 /  20  30  30  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

39/41
Hazardous weather outlook, Jul 4, 5:19 AM EDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
519 AM EDT FRI JUL 4 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
519 AM EDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A COLD FRONT MAKING ITS WAY ACROSS THE OHIO-TENNESSEE VALLEY
REGION WILL DRIFT SOUTHEAST TOWARD GEORGIA THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WITH ANY THUNDERSTORM THAT DEVELOPS WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING. THE BEST CHANCE FOR ISOLATED
THUNDERSTORMS WILL BE BETWEEN 2 PM AND 9 PM.

.DISCUSSION...
INCREASING LOW LEVEL MOISTURE AND AFTERNOON HEATING WILL AID IN THE
DEVELOPMENT OF ISOLATED THUNDERSTORMS ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING. WITH CAPE VALUES OF 500 TO 1200
AND LIFTED INDICES BETWEEN MINUS 1 TO MINUS 3...SOME STORMS COULD
PRODUCE HEAVY RAIN...DANGEROUS LIGHTNING AND WIND GUSTS TO 45
MPH...BUT ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY DURING
THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO SUBMIT ANY REPORTS OF SEVERE WEATHER THROUGH THE WEB
BY GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 4, 3:43 PM EDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
343 PM EDT FRI JUL 4 2008

GAZ025-035>037-042030-
343 PM EDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN OCONEE...
CLARKE...BARROW AND JACKSON COUNTIES UNTIL 430 PM EDT...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EASTVILLE...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
OCONEE...CLARKE...BARROW AND JACKSON COUNTIES THROUGH 430 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE STATHAM...BOGART...
EASTVILLE...WATKINSVILLE...WHITEHALL...CENTER AND ATHENS. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 4, 6:27 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
627 PM EDT FRI JUL 4 2008

GAZ080-081-094-042300-
627 PM EDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TAYLOR...PEACH
AND CRAWFORD COUNTIES UNTIL 700 PM EDT...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FORT VALLEY...MOVING EAST AT 11 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS TAYLOR...PEACH AND CRAWFORD COUNTIES...
INCLUDING THE CITIES OF FORT VALLEY AND MYRTLE. RESIDENTS IN THIS
AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 4, 6:51 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
651 PM EDT FRI JUL 4 2008

GAZ082-083-094-095-042315-
651 PM EDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN HOUSTON...PEACH...
TWIGGS AND BIBB COUNTIES UNTIL 715 PM EDT...

AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BYRON...MOVING EAST AT 18 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS HOUSTON...PEACH...TWIGGS AND BIBB
COUNTIES...INCLUDING THE CITIES OF BYRON...SKIPPERTON...
CENTERVILLE...RUTLAND...WARNER ROBINS...ELBERTA...TARVERSVILLE...
HUBER...FITZPATRICK...DRY BRANCH...BULLARD AND ROBINS AFB. RESIDENTS
IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 4, 7:15 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
715 PM EDT FRI JUL 4 2008

GAZ082-083-095-042345-
715 PM EDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN HOUSTON...TWIGGS
AND BIBB COUNTIES UNTIL 745 PM EDT...

AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTERVILLE...MOVING EAST AT 13 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS HOUSTON...TWIGGS AND BIBB COUNTIES...
INCLUDING THE CITIES OF WARNER ROBINS...CENTERVILLE...ELBERTA...
HUBER...ROBINS AFB...FITZPATRICK AND BULLARD. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:22 PM EDTSevere Thunderstorm WarningFFCPulaski, Wilcox24 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.